Texas, 2017

Hail and Damaging Winds in Texas, July 8, 2017

July 8, 2017 · NWS SHV · 9 events in 6 counties and zones

An outflow boundary from a decayed complex of showers and thunderstorms over Central Arkansas during the early morning hours of July 8th stalled out over Northeast Texas and North Louisiana, with low level moisture and afternoon heating contributed to an unstable air mass ahead of an upper level disturbance that shifted southeast across the region. This resulted in the development of scattered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An outflow boundary from a decayed complex of showers and thunderstorms over Central Arkansas during the early morning hours of July 8th stalled out over Northeast Texas and North Louisiana, with low level moisture and afternoon heating contributed to an unstable air mass ahead of an upper level disturbance that shifted southeast across the region. This resulted in the development of scattered strong to severe thunderstorms across East Texas and Western Louisiana, with damaging wind gusts and isolated large hail observed. These storms diminished during the evening with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 11:44 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 8, 11:44 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1244 PM CDT Sat Jul 8 2017

.AVIATION...
Outflow boundary shifting south across north Louisiana and
northeast Texas generating a line of thunderstorms. VCTS
conditions possible across TYR/GGG/SHV terminal sites through
09/00Z and across TXK due to widespread showers and embedded
thunderstorms from the north. Otherwise, VFR conditions to prevail
through the terminal forecast period with light and variable winds
becoming southwest at around 5 knots after 09/14Z. /05/

&&

.PREV DISCUSSION... /issued 1110 AM CDT Sat Jul 8 2017/

DISCUSSION...
Outflow boundary associated with overnight/morning convection
making its way swwd across the region. A few isold shwrs have been
triggered as a result, but coverage remains limited. Daytime
heating should aid in scattered to numerous tstms by this aftn,
especially over the nrn and ern half of the CWA, as a weak
front/trof drift swd. Potential for a damaging wind gust or two
exists due to high instability, but virtually no deep layer shear
will keep the storms disorganized at best. For the update, have
maintained PoPs as is for this aftn, and have made a few minor
adjustments to max temps. Otherwise, no major changes expected
attm. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  73  93 /  30  40  10  10
MLU  75  91  72  93 /  30  30  10  10
DEQ  71  90  70  92 /  30  40  10  10
TXK  74  90  71  93 /  30  40  10  10
ELD  72  90  70  92 /  30  30  10  10
TYR  75  91  75  93 /  30  40  20  10
GGG  75  91  74  93 /  30  40  20  10
LFK  74  92  74  94 /  30  40  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/12
Hazardous weather outlook, Jul 8, 10:56 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1156 AM CDT Sat Jul 8 2017

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-091700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
1156 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will develop today,
especially during the afternoon. A few severe storms with damaging
wind gusts cannot be ruled out. Brief heavy rainfall and frequent
lightning can also be expected with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will develop again on Sunday as several
disturbances will move across the region. By early next week rain
chances will be diminishing and temperatures will be rising, with
heat index values near 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of any severe weather, activation of
emergency management personnel, amateur radio operators, and
storm spotters is not expected through tonight.

LAZ010-011-017>022-091700-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-
1156 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms will develop
today, especially during the afternoon. Some of these may be
strong to severe, and the primary threat with any severe storms
will be damaging wind gusts. Small hail, brief heavy rainfall,
and frequent lightning can also be expected with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will develop again on Sunday as several
disturbances will move across the region. By early next week rain
chances will be diminishing and temperatures will be rising, with
heat index values near 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Limited activation of emergency management personnel, amateur
radio operators, and storm spotters may be needed this afternoon
and evening for portions of Northwest and North Central Louisiana.

12

In the hours before

Local storm report, Jul 8, 7:58 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
858 AM CDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND DMG     2 SSE EL DORADO         33.20N 92.66W
07/08/2017                   UNION              AR   LAW ENFORCEMENT

            LAW ENFORCEMENT IS REPORTING A TREE HAS
            FALLEN ACROSS A HOME IN SOUTH EL DORADO. NO
            ONE WAS HOME AT THE TIME. KELD REPORTED A
            PEAK GUST TO 32 MPH AT 8:32 AM.

&&

PALMER
Special weather statement, Jul 8, 8:03 AM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
903 AM CDT SAT JUL 8 2017

ARZ073-LAZ004>006-013-014-081445-
Union AR-Lincoln LA-Ouachita LA-Union LA-Claiborne LA-Jackson LA-
903 AM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...NORTH
CENTRAL JACKSON...UNION...CENTRAL OUACHITA...NORTHEASTERN CLAIBORNE
AND LINCOLN PARISHES UNTIL 945 AM CDT...

At 901 AM CDT, Doppler radar was tracking gusty winds from decaying
thunderstorms 9 miles north of Farmerville, or 15 miles southwest of
Huttig, moving south at 35 mph.

Winds in excess of 30 mph will be possible.

Locations impacted include...
Monroe, Ruston, Claiborne, West Monroe, Grambling, Junction City,
Swartz, Brownsville-Bawcom, Brownsville-Bawcomville, Farmerville,
Richwood, Bernice, Sterlington, Cooley, Dubach, Choudrant, Simsboro,
Marion, Vienna and Downsville.

LAT...LON 3249 9194 3245 9195 3247 9278 3303 9273
      3302 9208 3301 9207 3297 9208 3292 9207
      3287 9208 3284 9206 3271 9206 3269 9205
      3270 9204 3271 9204 3270 9203 3271 9197
      3266 9194 3266 9191 3260 9193 3251 9190
TIME...MOT...LOC 1401Z 358DEG 29KT 3292 9240

05
Special weather statement, Jul 8, 12:07 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
107 PM CDT SAT JUL 8 2017

TXZ096-081845-
Red River TX-
107 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED RIVER COUNTY
UNTIL 145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clarksville. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Boxelder, Annona, English and Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 9499 3363 9477 3339 9486 3351 9515
TIME...MOT...LOC 1807Z 024DEG 4KT 3359 9494

05
Special weather statement, Jul 8, 12:17 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
117 PM CDT SAT JUL 8 2017

LAZ010-TXZ151-081900-
De Soto LA-Panola TX-
117 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND SOUTHEASTERN PANOLA COUNTIES UNTIL 200 PM
CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Logansport, or 16 miles northwest of Mansfield. This
storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Logansport, Keachi, Longstreet, Stanley, Keat Chie and Deadwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 9400 3198 9401 3198 9405 3205 9421
      3221 9405 3220 9404 3219 9395 3221 9393
      3216 9382 3191 9390
TIME...MOT...LOC 1817Z 024DEG 4KT 3214 9396

05
Local storm report, Jul 8, 12:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 PM CDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     NON-TSTM WND DMG 2 SSE EL DORADO         33.20N 92.66W
07/08/2017                   UNION              AR   LAW ENFORCEMENT

            LAW ENFORCEMENT IS REPORTING A TREE HAS
            FALLEN ACROSS A HOME IN SOUTH EL DORADO. NO
            ONE WAS HOME AT THE TIME. KELD REPORTED A
            PEAK GUST TO 32 MPH AT 8:32 AM. DAMAGE
            ASSOCIATED WITH AN OUTFLOW BOUNDARY.

&&

MAYEAUX

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 8, 1:30 PM CST
Where
Franklin County, 0.3 mi N of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.184, -95.230

Power lines were downed across Mount Vernon.

Lightning, Morris

When
July 8, 3:10 PM CST
Where
Morris County, 1.1 mi SW of Veals
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
33.009, -94.694

Lightning struck a cluster of trees at Daingerfield State Park from a thunderstorm that moved near the park. At least five trees showed signs of lightning damage, with the strike causing the main underground water and sewer lines to explode. It also blew the phone box off of the pump station and smoked all of the outlets in the Big Pine Bathhouse. Pieces of the concrete sidewalk blew at several joints leading to the bathhouse. The extent of this damage caused the closure of the park until repairs could be made.

Thunderstorm Wind, Harrison

When
July 8, 3:18 PM CST
Where
Harrison County, 0.88 mi W of Woodlawn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.668, -94.345

A tree was blown down in the Woodlawn community.

Thunderstorm Wind, Harrison

When
July 8, 3:27 PM CST
Where
Harrison County, 0.49 mi NW of Harleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.676, -94.575

A tree was blown down in Harleton.

Hail, Rusk

When
July 8, 3:59 PM CST
Where
Rusk County, 0.69 mi W of Jacobs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.269, -94.862

Quarter size hail fell at the intersection of Highway 259 and Farm to Market Road 850.

Thunderstorm Wind, Rusk

When
July 8, 4:30 PM CST
Where
Rusk County, 1.9 mi NE of Trukton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.219, -94.797

Several trees were blown down north of Henderson, Pea size hail also fell.

Thunderstorm Wind, Shelby

When
July 8, 4:53 PM CST
Where
Shelby County, 2.03 mi ENE of Shelbyville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.765, -94.050

A tree was blown down on Farm to Market Road 2694 near the historic Welcome Hall home near Shelbyville.

Thunderstorm Wind, Shelby

When
July 8, 5:12 PM CST
Where
Shelby County, 1.32 mi WSW of Haslam
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.962, -94.040

A tree was blown down on Highway 84 East in Joaquin. Power lines were also downed on Highway 7 East in Joaquin.

Thunderstorm Wind, Angelina

When
July 8, 5:22 PM CST
Where
Angelina County, 5.06 mi SW of Pollok
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.419, -94.941

Trees were blown down on Farm to Market Road 1819 near the Angelina/Cherokee County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700812, 700822, 700813, 700820, 700814, 700815, 700817, 700818, 700819.